Communications in Mathematical Analysis

A Characterization of Sub-Riemannian Spaces as Length Dilation Structures Constructed Via Coherent Projections

Marius Buliga

Full-text: Open access


We introduce length dilation structures on metric spaces, tempered dilation structures and coherent projections and explore the relations between these objects and the Radon-Nikodym property and Gamma-convergence of length functionals. Then we show that the main properties of sub-riemannian spaces can be obtained from pairs of length dilation structures, the first being a tempered one and the second obtained via a coherent projection. Thus we get an intrinsic, synthetic, axiomatic description of sub-riemannian geometry, which transforms the classical construction of a Carnot-Carathéodory distance on a regular sub-riemannian manifold into a model for this abstract sub-riemannian geometry.

Article information

Commun. Math. Anal., Volume 11, Number 2 (2011), 70-111.

First available in Project Euclid: 25 February 2011

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 51K10: Synthetic differential geometry 53C17: Sub-Riemannian geometry 53C23: Global geometric and topological methods (à la Gromov); differential geometric analysis on metric spaces

Spaces with dilations self-similar spaces metric spaces with Radon-Nikodym property sub-riemannian geometry Gamma-convergence


Buliga, Marius. A Characterization of Sub-Riemannian Spaces as Length Dilation Structures Constructed Via Coherent Projections. Commun. Math. Anal. 11 (2011), no. 2, 70--111.

Export citation


  • L. Ambrosio, N. Gigli, and G. Savaré, Gradient flows in metric spaces and in the space of probability measures, Birkhäuser Verlag, Basel-Boston-Berlin, (2005).
  • A. Agrachev, A. Marigo, Nonholonomic tangent spaces: intrinsic construction and rigid dimensions. Electron. Res. Announc. Amer. Math. Soc. 9 (2003), 111–120.
  • A. Bellaïche, The tangent space in sub-Riemannian geometry, in: Sub-Riemannian Geometry, A. Bellaïche, J.-J. Risler eds., Progress in Mathematics, 144, Birkhäuser, (1996), pp 4-78.
  • M. Buliga, The topological substratum of the derivative. I. Stud. Cerc. Mat. 45 (1993), no. 6, 453–465.
  • M. Buliga, Dilatation structures I. Fundamentals, J. Gen. Lie Theory Appl., Vol 1 (2007), no. 2, 65–95.
  • M. Buliga, Infinitesimal affine geometry of metric spaces endowed with a dilation structure, Houston J. Math. 36 (2010), no. 1, 91–136.
  • M. Buliga, Dilatation structures in sub-riemannian geometry, in:"Contemporary Geometry and Topology and Related Topics", Cluj-Napoca, Cluj University Press (2008), 89–105.
  • M. Buliga, Self-similar dilatation structures and automata, Proceedings of the 6-th Congress of Romanian Mathematicians, Bucharest, 2007, vol. 1, 557–564.
  • G. Buttazzo, L. De Pascale, and I. Fragalà, Topological equivalence of some variational problems involving distances, Discrete Contin. Dynam. Systems 7 (2001), no. 2, 247–258.
  • C. Carathéodory, Untersuchungen über grundlangen der thermodynamik, Math. Ann. 67 (1909), no. 3, 355–386.
  • W. L. Chow, Über Systeme von linearen partiellen Differentialgleichungen erster Ordnung, Math. Ann. 117 (1939), 98–105.
  • G. Dal Maso, An introduction to $\Gamma$-convergence. Progress in Nonlinear Differential Equations and Their Applications 8, Birkhäuser, Basel (1993).
  • L. van den Dries and I. Goldbring, Locally compact contractive local groups, Journal of Lie Theory 19 (2009), 685–695.
  • G.B. Folland and E. M. Stein, Hardy spaces on homogeneous groups, Mathematical Notes, 28, Princeton University Press, N.J.; University of Tokyo Press, Tokyo, 1982.
  • M. Gromov, Carnot-Carathéodory spaces seen from within, in the book: Sub-Riemannian Geometry, A. Bellaïche, J.-J. Risler eds., Progress in Mathematics, 144, Birkhäuser, (1996), 79–323.
  • L. Hörmander, Hypoelliptic second order differential equations, Acta Math. 119 (1967), 147–171.
  • G. A. Margulis and G. D. Mostow, The differential of a quasi-conformal mapping of a Carnot-Carathéodory space, Geom. Funct. Analysis 8 (1995), 2, 402–433.
  • G. A. Margulis and G. D. Mostow, Some remarks on the definition of tangent cones in a Carnot-Carathéodory space, J. D'Analyse Math. 80 (2000), 299–317.
  • J. Mitchell, On Carnot-Carathéodory metrics, Journal of Differential Geom. 21 (1985), 35–45.
  • P. Pansu, Métriques de Carnot-Carathéodory et quasi-isométries des espaces symétriques de rang un, Ann. of Math. 129 (1989), 1–60.
  • E. Siebert, Contractive automorphisms on locally compact groups, Math. Z. 191(1986), 73–90.
  • S. Venturini, Derivation of distance functions in $\mathbb{R}^{n}$. Preprint (1991).
  • S. K. Vodopyanov, Differentiability of mappings in the geometry of the Carnot manifolds, Siberian Math. J. Vol. 48 (2007), no. 2, 197–213.
  • S. K. Vodopyanov, Geometry of Carnot-Carathéodory spaces and differentiability of mappings. The interaction of analysis and geometry. Contemporary Mathematics 424, (2007), 247–302.
  • S. K. Vodopyanov and M. Karmanova, Local geometry of Carnot manifolds under minimal smoothness, Doklady Math. 412 (2007), no. 3, 305–311.
  • A. M. Vershik, V. Ya. Gershkovich, Nonholonomic dynamical systems. Geometry of distributions and variational problems. (Russian) Current problems in mathematics. Fundamental directions, Vol. 16 (Russian), 5–85, 307, Itogi Nauki i Tekhniki, Akad. Nauk SSSR, Vsesoyuz. Inst. Nauchn. i Tekhn. Inform., Moscow, (1987).
  • A. M. Vershik, V. Ya. Gershkovich, A bundle of nilpotent Lie algebras over a nonholonomic manifold (nilpotentization). (Russian) Zap. Nauchn. Sem. Leningrad. Otdel. Mat. Inst. Steklov. (LOMI) 172 (1989), Differentsialnaya Geom. Gruppy Li i Mekh. Vol. 10, 21–40, 169; translation in J. Soviet Math. 59, no. 5, (1992), 1040–1053.
  • Gh. Vrănceanu, Sur les espaces non holonomes, C. R. Acad. Sci. Paris, 183, 852 (1926).
  • Gh. Vrănceanu, Studio geometrico dei sistemi anolonomi, Annali di Matematica Pura ed Appl., Serie 4, VI (1928-1929).